|Back||Reported Adverse Drug Reaction Cases|
|Bisphosphonates and ocular inflammation|
A recent report to ADRAC described an elderly male with low bone mineral density in the hip who developed uveitis three weeks after beginning to take risedronate 35 mg once weekly. He later restarted risedronate but again developed eye pain. He then switched to alendronate 70 mg once weekly but eye pain occurred again.
The bisphosphonates have become important in the treatment and prevention of osteoporosis and are also used in the treatment of Paget's disease, hypercalcaemia and skeletal metastases.
Predominant adverse effects of the bisphosphonates are those affecting the gastro-intestinal system such as nausea, dyspepsia, abdominal pain and oesophageal disorders, and musculoskeletal effects such as arthralgia and myalgia. A small number of reports describe eye disorders, some of which were serious including uveitis (13 reports), iritis (6), scleritis/episcleritis (7), haemorrhage (4), optic neuritis (2), visual field defect (2) and one case each of scotoma, glaucoma, blindness and macular degeneration. These reports were associated with alendronate and pamidronate in 18 cases each, and with risedronate and zoledronic acid in one case each.
Of particular interest are the 28 reports that describe inflammatory reactions such as uveitis, iritis, scleritis, episcleritis and optic neuritis. Time to onset ranged from 2 days after the drug was commenced to over 3 years, with a median time of 3 weeks. As might be expected, most of the patients were female and almost half were elderly (range 48-79; median 63 years). Details of outcome were documented for 21 patients, of whom 15 had recovered at the time the report was submitted. Four of the six who had not recovered were reported to be improving although one of them required a trabeculectomy. Another patient had reduced visual acuity.
Inflammatory ocular disorders have been reported to ADRAC and in the literature only in association with alendronate, pamidronate, risedronate and zoledronic acid.1,2 The risk may be higher with bisphosphonates administered intravenously such as pamidronate and zoledronic acid but otherwise the number of reports probably relates to usage. Minor reactions such as blurred or abnormal vision or conjunctivitis have been reported to ADRAC or overseas with etidronate, clodronate and tiludronate.1,2
Inflammatory ocular disorders appear to be a rare effect of all bisphosphonates and prescribers should be aware that eye pain, redness and abnormal vision may be indicators of such disorders.
1. Fraunfelder FW, Fraunfelder FT. Bisphosphonates and ocular inflammation. N Engl J Med 2003;348:1187-8.
2. Uppsala Monitoring Centre. Bisphosphonates and ocular side effects. WHO Signal 2003;Dec:15-22.
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|